Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Northern Indiana

July 31, 2018Wabash County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 31, 2018, 7:37 PM EDT for Wabash County, Indiana. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 7:37 PM EDT (23:37 UTC)
Expired
Aug 1, 2018, 3:30 AM EDT
In force
8 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 10:30 PM EDTFLASH FLOOD2 Se Richvalley, INNUMEROUS ROADS HAVE WATER ACROSS THE ROADWAY INCLUDING US-124, W MILLCREEK PIKE, W 400 S AND W COOPER ROAD. MILL CREEK IS ALSO OUT OF ITS BANKS IN THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS53 KIWX 312337
FFWIWX
INC169-010330-
/O.NEW.KIWX.FF.W.0007.180731T2337Z-180801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
737 PM EDT TUE JUL 31 2018

The National Weather Service in Northern Indiana  has issued a

* Flash Flood Warning for...
  Southwestern Wabash County in north central Indiana...

* Until 1130 PM EDT.

* At 732 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Doppler radar indicates up to three inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  South side of Wabash, Richvalley and drainage areas 
  near and north of Mississinewa Reservoir.
  

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4070 8594 4079 8594 4080 8590 4079 8583
      4076 8579 4071 8584 4069 8587

$$

NWS
2 follow-up statements
818 
WGUS73 KIWX 010124
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
924 PM EDT TUE JUL 31 2018

INC169-010330-
/O.CON.KIWX.FF.W.0007.000000T0000Z-180801T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IN-
924 PM EDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHWESTERN WABASH COUNTY...

At 920 PM EDT, Doppler radar indicated heavy rain was diminishing 
across the warned area but up to four inches of rain may have 
fallen. Flash flooding is likely ongoing.

Some locations that will experience flooding include...
South side of Wabash, Richvalley, and rural areas just north of 
Mississinewa Reservoir.  

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding and washed out roads.


&&

LAT...LON 4070 8594 4079 8594 4080 8590 4079 8583
      4076 8579 4071 8584 4069 8587

$$

NWS
871 
WGUS53 KIWX 010241
FFWIWX
INC169-010730-
/O.EXT.KIWX.FF.W.0007.000000T0000Z-180801T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1041 PM EDT TUE JUL 31 2018

The National Weather Service in Northern Indiana  has extended the

* Flash Flood Warning for...
  Southwestern Wabash County in north central Indiana...

* Until 330 AM EDT.

* At 1040 PM EDT, Doppler radar indicated heavy rain across the 
  warned area with up to 4 inches of rainfall occurring this 
  evening. Flash flooding is already occurring. Roads are reported 
  flooded along Millcreek near 400 S and Cooper Road. 

* Some locations that will experience flooding include...
  Wabash and Richvalley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4070 8594 4079 8594 4080 8590 4079 8583
      4076 8579 4071 8584 4069 8587

$$

PBM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:48 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
248 PM EDT Tue Jul 31 2018

.SYNOPSIS...
Issued at 247 PM EDT Tue Jul 31 2018

Rain will continue through the evening hours with isolated
thunderstorms possible. Isolated heavy rain and gusty winds are
possible east of Interstate 69. Quieter weather is anticipated for
the rest of the week with heat and humidity building by the weekend.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 247 PM EDT Tue Jul 31 2018

Main focus of forecast is on precip/thunder chances this
evening and overnight. Closed mid/upper level circulation will begin
to open and lift NE as 100+ kt upper level jet streak rounds the
base of the trough and lifts into the eastern Great Lakes. This will
send surface low pressure tracking through Ohio...just SE of our
CWA. Strong 850-700mb deformation/fgen signal just NW of this
surface low track. Meanwhile...12Z KILN soundings indicates a very
moist environment with PW values of 1.74 inches and saturation
throughout the column with moist adiabatic lapse rates. 850-700mb
specific humidities also climb above 9 g/kg in most of our eastern
CWA this evening. Given degree of moisture and ascent with lifting
vort max...raised PoP's and QPF for the evening. Best chances for
heavy rain will be along/east of I-69 but most of the area will
likely see at least some shower activity as cold pool aloft moves
overhead and supports some (very marginal) convective instability.
Some locations in our east may end up with around an inch or more
and that could lead to some minor ponding in typical low-lying areas
but don't expect any substantial flood threat. Still anticipate
severe risk to be low as well with only a few hundred J/kg of low
density CAPE and a relative warm layer around 700-800mb on most
forecast soundings. Deep layer speed and directional shear is
obviously quite high but wind speeds in the lower levels are weak.
An isolated wet microburst not entirely impossible east of I-69 but
the threat appears low. Did receive one public report of a funnel
cloud with cell north of Defiance around 18Z. Degree of moisture and
modest 0-1km shear/helicity over Ohio could support some weak and
isolated rotation in the stronger cells through the early evening.
Bulk of the precip should exit by around 06Z.

&&

.LONG TERM...(Wednesday through Tuesday)
Issued at 247 PM EDT Tue Jul 31 2018

Rest of the forecast is relatively quiet. Some residual showers
possible early Wed before trough axis passes but steadily rising
heights and subsidence should lead to primarily dry conditions late
Wed through Thu. Weak shortwave crosses the Great Lakes late Thu/Fri
but lack of substantial forcing warrants maintaining just low chance
PoP in the NW zones.

Much warmer and more humid conditions return by the weekend as flow
becomes more zonal and thermal ridge is advected east. Highs around
90F possible with dewpoints approaching the low 70s. A stray
afternoon shower/storm is possible but most of the area likely to
remain dry most of the time. Slightly better chances by early/middle
part of next week based on the latest deterministic runs showing
another trough crossing the Great Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 224 PM EDT Tue Jul 31 2018

An upper low near St Louis will lift northeast to northern Indiana
during the TAF period. Areas of IFR and MVFR were ahead of this
system, especially in the vicinity of the areas of rain.
Conditions were really fluxuating at the terminals with FWA IFR,
VFR, and MVFR during the past hour. Given the this system lifting
northeast into the area and given the abundance of clouds with
moisture, have included IFR conditions at FWA tonight with mainly
VFR at SBN. Conditions should improve late in the TAF period at
FWA as upper low opens up and lifts north out of the area by early
Wednesday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 31, 2:55 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
255 PM EDT Tue Jul 31 2018

INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-011900-
Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
255 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible today into tonight. A few of
these storms may produce heavy rain and isolated gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance for afternoon thunderstorms on Wednesday.
Strong to severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>006-008-012>017-020-022>025-032-MIZ077>079-011900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-
Huntington-Grant-Berrien-Cass MI-St. Joseph MI-
255 PM EDT Tue Jul 31 2018 /155 PM CDT Tue Jul 31 2018/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible today into tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance for afternoon thunderstorms on Wednesday.
Strong to severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-011900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
255 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm is possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance for an afternoon thunderstorm on Wednesday.
Strong to severe thunderstorms are not expected at this time.

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.